Chemotherapy used to treat ovarian cancer may cause hair thinning or loss. This is because it affects the healthy cells involved in hair growth. Many women say losing their hair is one of the hardest parts of having cancer.
Hair loss is usually temporary. If it happens, it will start about two weeks after your first treatment. Hair generally starts to return after your final treatment ends. Many women struggle with hair loss because hair and its appearance are closely related to our self-esteem. Losing your hair makes cancer obvious to others and this can be difficult to cope with.
It is only natural to feel frightened, angry and upset about losing your hair. But it helps to remember it is almost always temporary. Some women who have very long hair may be able to cut their hair before treatment and donate it to make wigs. Women who have done this say it brought something positive out of a traumatic situation. Contact Cancer Council 13 11 20 to find out about donating your hair.
When it comes to hair loss, it’s a great help to be prepared and think about ways to lessen the shock before you start chemo. Read our tips on coping with hair loss in the table below.
Can I prevent losing my hair (cold caps)?
Preventing hair loss from chemotherapy is not always possible. However, you may be able to reduce the amount of hair you lose by using cold caps. Cold caps decrease the scalp temperature, and this reduces the blood flow to the scalp and lowers the amount of chemotherapy that gets to your hair follicles, meaning the risk of hair loss may be reduced. There is no guarantee cold caps will work and you will not know until you try it. Some women still have hair thinning or lose their hair completely.
Cold caps are not suitable for everyone having chemotherapy. You would need to discuss this option with your specialist doctor. Not all treatment centres offer cold caps.
Look Good … Feel Better
Look Good … Feel Better (1800 650 960) can help with self-confidence during and after cancer treatment. The program offers useful tips on using cosmetics to deal with changes in your skin, hair and general appearance. The two-hour workshops are run in hospitals and cancer centres throughout Australia by beauty professionals who volunteer their time. These workshops are completely free, relaxed and friendly.
If you are going to lose your hair, make sure you attend a Look Good … Feel Better session beforehand, so you are prepared and have some sassy hats and wigs on standby."
Chemotherapy may cause skin problems including redness, itching, dryness and breakouts, while radiotherapy can cause dry or red skin in the area being treated.